Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Milwaukee, WI

July 6, 2003Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 6, 2003, 2:56 PM CDT for Rock County, Walworth County, Wisconsin. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 2:56 PM CDT (19:56 UTC)
Expired
Jul 6, 2003, 3:30 PM CDT
In force
34 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 43 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:45 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-455 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 061956
SVRMKX
WIC105-127-062030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
256 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
  WALWORTH COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 330 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CLINTON...OR ABOUT 7 MILES EAST OF
  BELOIT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHARON AT 305 PM CDT.
  DARIEN AT 310 PM CDT.
  WALWORTH AT 315 PM CDT.
  WILLIAMS BAY AT 320 PM CDT.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

LAT...LON 4261 8899 4244 8896 4251 8831 4281 8831

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SUN JUL 6 2003

FORECAST FOCUS RMNS ON CNVTV TRENDS INTO ERLY PART OF WEEK.

STG VORT CNTR CONTS ROLLING ACRS SRN WI THIS AFTN. NMRS SHWRS
AND STORMS HV POPPED UP AHD OF IT IN SPITE OF MINIMAL RECOVERY TIME
AFT MRNG STORMS. THESE SHUD PERSIST UNTIL VORT PASSES LATER THIS
EVE.

THEN THERE SHUD BE A BRIEF LULL BEFORE NXT ROUND OF STORMS ROLLS
IN LATER TNGT AHD OF APCHG PLAINS CDFNT. TRENDS WELL DETAILED
IN SPC DISCUSSIONS AND WL BE INCORPORATED.

RN CHCS WL THEN CONT THRU MON INTO TUE AS THE FNT DROPS DOWN
AND STALLS NR OR JUST S OF CWA.

.MKX...NONE.

NJ
Hazardous weather outlook, Jul 6, 1:25 PM CDT, 1 hour 31 minutes before
WIZ046-047-051-052-056>060-062>072-070945-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
125 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
DAMAGING THUNDERSTORM WINDS...LARGE HAIL...AND A FEW TORNADOES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MONDAY...AND A
SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY. DAMAGING THUNDERSTORM WINDS
AND LARGE HAIL ARE POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

WOOD

In the hours before

Special weather statement, Jul 6, 9:22 AM CDT, 5 hours 34 minutes before
WIZ046-047-051-052-056>060-062>072-061500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
922 AM CDT SUN JUL 6 2003

...INTENSE THUNDERSTORMS ROLLING THROUGH SOUTHERN WISCONSIN...

AT 920 AM...A LINE OF INTENSE THUNDERSTORMS EXTENDED FROM
PLYMOUTH IN SHEBOYGAN COUNTY THROUGH THE MILWAUKEE METRO AREA TO
KENOSHA. THE LINE WAS MOVING EASTWARD NEAR 30 MPH...AND SHOULD MOVE
OUT OVER LAKE MICHIGAN BETWEEN 945 AND 10 AM.

THESE STORMS APPEAR CAPABLE OF PRODUCING VERY HEAVY RAINS AND WIND
GUSTS UP TO 50 MPH OR SO.  THE STRONGEST WINDS SHOULD BE FROM THE
CITY OF MILWAUKEE TO AROUND SOUTH MILWAUKEE AND WIND POINT. AREA
RESIDENTS IN THE PATH OF THESE STORMS SHOULD BE ALERT FOR THREATENING
WEATHER AND TAKE THE PROPER PRECAUTIONS.

NJ
Local storm report, Jul 6, 9:24 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
924 AM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    4 S WAUKESHA              WI   65 MPH TSTM GUST
07/06/03   WAUKESHA                       ESTIMATED. TREE LIMBS
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 6, 12:30 PM CDT, 2 hours 26 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-061800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 1230 PM...A LINE OF DEVELOPING THUNDERSTORMS EXTENDED FROM
NEAR BARABOO TO DODGEVILLE TO DUBUQUE IOWA...MOVING EAST AT 45
MPH. GUSTY WINDS TO 45 MPH...SMALL HAIL...AND BRIEF HEAVY
RAINS OF 1/4 TO 1/2 INCH IN 15 MINUTES ARE POSSIBLE WITH
THESE STORMS.

THIS LINE OF STORMS WILL REACH A PORTAGE TO MIDDLETON TO MONROE LINE
BETWEEN 1 PM AND 110 PM.

OTHER SCATTERED RAIN SHOWERS WILL ALSO ROAM THROUGH PARTS OF
MARQUETTE...GREEN LAKE...AND KENOSHA COUNTY...AS WELL AS THE LAKE
MICHIGAN WATERS EAST OF MILWAUKEE TO WINTROP HARBOR ILLINOIS.

KAPELA
Special weather statement, Jul 6, 1:32 PM CDT, 1 hour 24 minutes before
LMZ643>646-WIZ046-047-051-052-056>060-062>072-061900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
132 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 105 PM...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM CAMBRIA IN
EASTERN COLUMBIA COUNTY TO JUST WEST OF LAKE MILLS IN WESTERN
JEFFERSON COUNTY. THIS LINE WILL MOVE EAST NORTHEAST AND REACH A
WAUPUN TO WATERTOWN LINE BY 2 PM. GUSTY WINDS TO 45 MPH...SMALL
HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO 1/2 INCH IN 15 MINUTES ARE
POSSIBLE WITH THESE STORMS.

ANOTHER LINE OF THUNDERSTORMS EXTENDED FROM BARABOO TO BLUE MOUNDS TO
DARLINGTON TO NORTH OF DUBUQUE IOWA. THIS LINE OF STORMS WILL MOVE
EAST TO A PORTAGE TO MADISON TO MONROE LINE BY 2 PM.

OTHER SHOWERS AND STORMS WILL POP UP FROM TIME TO TIME ACROSS
THE REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THROUGH
THE AFTERNOON HOURS.

KAPELA
Special weather statement, Jul 6, 1:56 PM CDT, 1 hour before
WIZ046-047-051-052-056>060-062>072-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
156 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 200 PM...A LINE OF THUNDERSTORMS EXTENDED FROM JUST WEST OF
FOND DU LAC TO HORICON TO JUST EAST OF WATERTOWN TO NEAR
SULLIVAN IN EAST-CENTRAL JEFFERSON COUNTY. THIS LINE WILL MOVE
EAST AND REACH A LINE FROM WESTERN SHEBOYGAN COUNTY TO WEST
BEND TO DELAFIELD BY 230 PM.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO
1/2 INCH IN 15 MINUTES ARE POSSIBLE WITH THESE STORMS.

ANOTHER 20 MILE WIDE LINE OF THUNDERSTORMS EXTENDED FROM DUBUQUE IOWA
TO MIDDLETON TO PORTAGE. THIS LINE OF STORMS WILL MOVE EAST TO A
CAMBRAI TO COTTAGE GROVE TO EVANSVILLE TO MONROE LINE BY 230 PM.

OTHER SHOWERS AND STORMS WILL POP UP FROM TIME TO TIME ACROSS
THE REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THROUGH
THE AFTERNOON HOURS.

KAPELA
Special weather statement, Jul 6, 2:30 PM CDT, 26 minutes before
WIZ046-047-051-052-056>060-062>072-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT SUN JUL 6 2003

...TORNADO WATCH NUMBER 653 IN EFFECT UNTIL 6 PM FOR PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN...

AT 225 PM...A LINE OF THUNDERSTORMS EXTENDED FROM FOND DU LAC TO
HORICON TO WEST BEND TO DELAFIELD TO ELKHORN TO JANESVILLE. THIS
LINE WILL MOVE EAST AND REACH A LINE FROM SHEBOYGAN TO MILWAUKEE TO
PADDOCK LAKE BY 3 PM.

GUSTY WINDS TO 40 MPH...SMALL HAIL...AND BRIEF HEAVY RAINS OF 1/4 TO
1/2 INCH IN 15 MINUTES ARE POSSIBLE WITH THESE STORMS.

ANOTHER 20 MILE WIDE LINE OF THUNDERSTORMS EXTENDED FROM DUBUQUE IOWA
TO MADISON TO CAMBRIA IN EASTERN COLUMBIA COUNTY. THIS LINE OF
STORMS WILL MOVE EAST THROUGH DODGE COUNTY...JEFFERSON COUNTY...AND
ROCK COUNTY BY 330 PM.

OTHER SHOWERS AND STORMS WILL POP UP FROM TIME TO TIME ACROSS THE
REMAINDER OF SOUTH-CENTRAL AND SOUTHEAST WISCONSIN THROUGH THE
AFTERNOON HOURS.

KAPELA

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:49 AM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Sauk56 min
Jul 6, 7:28 AM CDTSevere Thunderstorm WarningMKXRock32 min
Jul 6, 7:44 AM CDTSevere Thunderstorm WarningMKXDane, Jefferson46 min
Jul 6, 8:00 AM CDTSevere Thunderstorm WarningMKXWalworth45 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:02 AM CDTSpecial Marine WarningMKX118 min
Jul 6, 8:21 AM CDTSevere Thunderstorm WarningMKXWaukesha54 min
Jul 6, 9:05 AM CDTSpecial Marine WarningMKX115 min
Jul 6, 9:05 AM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:05 PM CDTSpecial Marine WarningMKX115 min
Jul 6, 2:05 PM CDTSpecial Marine WarningMKX115 min
Jul 6, 3:26 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth64 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 4:02 PM CDTSpecial Marine WarningMKX118 min
Jul 6, 5:16 PM CDTTornado WarningMKXDodge, Fond du Lac44 min
Jul 6, 5:36 PM CDTTornado WarningMKXWashington54 min
Jul 6, 5:53 PM CDTTornado WarningMKXFond du Lac, Ozaukee, Sheboygan52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.